Alert archive / California / Wind Advisories in 2015

Wind Advisory 5, NWS Phoenix, AZ

May 7, 2015

NWS Phoenix, AZ issued this wind advisory at May 7, 2015, 3:06 AM PDT. It took effect at May 7, 2015, 3:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 7, 2015, 3:06 AM PDT (10:06 UTC)
In effect from
May 7, 2015, 3:00 PM PDT
Expired
May 7, 2015, 10:00 PM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS75 KPSR 071006
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
306 AM MST THU MAY 7 2015

CAZ030-032-033-080500-
/O.NEW.KPSR.WI.Y.0005.150507T2200Z-150508T0500Z/
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...
BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...
THE SALTON SEA
306 AM MST THU MAY 7 2015

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING. 

* AFFECTED AREA...SOUTHEAST CALIFORNIA...INCLUDING EL CENTRO
  ...DESERT CENTER...JOSHUA TREE NATIONAL PARK AND ADDITIONAL
  LOCATIONS ALONG THE INTERSTATE 8 AND 10 CORRIDORS.

* TIMING...LATE THIS AFTERNOON THROUGH MID EVENING.

* WINDS...WEST SOUTHWEST 25 TO 30 MPH WITH GUSTS 40 TO 45 MPH.

* IMPACTS...STRONG GUSTS WILL CREATE HAZARDOUS CROSSWINDS AND THE
  POTENTIAL FOR LOCALLY REDUCED VISIBILITIES DUE TO BLOWING DUST AND
  SAND. TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS AND THROUGH
  AREA MOUNTAIN PASSES AND GAPS MAY BE DIFFICULT AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 6, 10:00 PM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 6, 10:00 PM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST WED MAY 6 2015

.SYNOPSIS...
DRIER AND BREEZY CONDITIONS WILL PERSIST THROUGH THURSDAY BEFORE A
STRONG EASTERN PACIFIC WEATHER SYSTEM MOVES ACROSS THE SOUTHWEST
STATES ON FRIDAY. THE LOW PRESSURE SYSTEM WILL BRING STRONGER GUSTY
WINDS...COOLER TEMPERATURES...AND INCREASING PRECIPITATION CHANCES
THROUGH SATURDAY. A SLOW WARMING TREND COMMENCES LATE IN THE WEEKEND
INTO EARLY NEXT WEEK AS HIGH PRESSURE GRADUALLY REBUILDS OVER THE
DESERT SOUTHWEST.

&&

.DISCUSSION...
LOCALLY STRONG WINDS OBSERVED OVER PORTIONS OF IMPERIAL
COUNTY THIS EVENING IN SOMETHING OF AN ENHANCED SUNDOWNER SITUATION.
LATEST MODELS INDICATE WINDS WILL SLOWLY WEAKEN OVERNIGHT. A
REPEAT IS ANTICIPATED THURSDAY WITH PROLONGED SOUTH-
SOUTHWESTERLY FLOW IN THE AFTERNOON ACROSS THE FORECAST AREA BEFORE
STRONGER WESTERLY WINDS PUSH IN OVER SOUTHEAST
CALIFORNIA...ESPECIALLY IMPERIAL COUNTY. SOME UPPER LEVEL
FLOW FEATURES OF INTEREST INCLUDE A WEAK PERTURBATION SHEARING OUT
OVER SOUTHERN NEVADA THIS EVENING AS A MUCH LARGER SYSTEM MOVES
SOUTHWARD ALONG THE WEST COAST. LATEST MODELS INDICATE THIS SYSTEM
WILL CONTINUE TO MOVE SOUTHWARD THURSDAY BEFORE TRACKING EASTWARD
ACROSS THE MOHAVE DESERT AND ARIZONA FRIDAY AND SATURDAY. BEST
HUMIDITIES AND FORCING LOOK TO BE JUST NORTH OF OUR AREA WITH PRECIP
POTENTIAL STARTING AS EARLY AS THURSDAY OVER NORTHERN
ARIZONA. POPS LOOK TO DEVELOP OVER OUR FORECAST AREA FRIDAY INTO
SATURDAY. IF THERE WERE TO BE SOME SUBTLE CHANGES TO THE
FORECAST TRACK OF THE SYSTEM AND ASSOCIATED VORT LOBES THAT COULD
LEAD TO NOTABLE CHANGES FOR FORECAST AREA. NO CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION ISSUED 315 PM MST/PDT...
AFTERNOON SATELLITE IMAGERY SHOWS PLENTY OF MID LEVEL CLOUDS OVER
THE NORTHERN TWO THIRDS OF ARIZONA...LOTS OF FLOCCUS AND SOME
MODEST BUILD UPS...BUT SO FAR LIGHTNING HAS ONLY BEEN OBSERVED OVER
NORTHWEST NM. THE WEAK SHORT WAVE CONTINUES TO GRADUALLY EXPAND A
LARGER TROUGH OVER THE DESERT SOUTHWEST...ALLOWING THE NEXT UPPER
LEVEL LOW TO BEGIN TO DROP SOUTH ACROSS THE PACIFIC NORTHWEST.

MODELS ARE IN GOOD AGREEMENT THAT THE LOW WILL CLOSE OFF BY THURSDAY
AFTERNOON...THE 549-552DM CENTER TO POSITION JUST NORTH OF THE LOS
ANGELES AREA. THE LOW WILL THEN TRACK EAST AND BEGIN TO WEAKEN...THE
555-558DM CENTER GENERALLY OVER SOUTHERN NV/NW ARIZONA BY FRIDAY
AFTERNOON.

CURRENTLY THE SURFACE GRADIENT HAS ALREADY BECOME ENHANCED/TIGHTENED
FROM THE APPROACHING LOW...AND THIS WILL STRENGTHEN THE WINDS FOR
LOCALLY BREEZY CONDITIONS THIS EVENING. STRONGER GUSTY WINDS ARE
EXPECTED THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST
CALIFORNIA NEAR KIPL WHERE GUSTS IN EXCESS OF 35 MPH WILL BE
POSSIBLE FOR SEVERAL HOURS. BLOWING DUST IS POSSIBLE...BUT NOT
WIDESPREAD AREAL COVERAGE...JUST MORE ISOLATED TO DUST PRONE AREAS.

AS THE LOW BEGINS TO SHIFT EAST FRIDAY AFTERNOON...THE UPPER LEVEL
JET/250MB 80-100KT ENERGY BEGINS TO NOSE ACROSS SOUTHERN CALIFORNIA
INTO ARIZONA...AND SOME MODEST AMOUNTS OF MOISTURE ARE IMPORTED INTO
THE REGION. HOWEVER...RIGHT NOW IT APPEARS THAT THE BEST MOISTURE
AND DYNAMICS ASSOCIATED WITH THE SYSTEM WILL REMAIN NORTH OF OUR
FORECAST AREA. SO...ONLY SLIGHT CHANCES OF SHOWERS/THUNDERSTORMS ARE
FORECAST FOR ANY AREA OF OUR CWA FRIDAY INTO SATURDAY. IF THE LOW
SAGS A BIT FARTHER SOUTH AND HAS A BETTER FETCH OF MOISTURE THAT
ACCOMPANIES THE 850-700MB WINDS...POSSIBLY PRECIPITATION CHANCES
WILL IMPROVE. THE VARIOUS RUNS OF THE GFS SEEM TO INTRODUCE MORE
MOISTURE...AND CARRY HIGHER POP/QPF AMOUNTS...BUT RUN TO RUN
CONTINUITY IS LACKING. UNSEASONABLY COOL AIR WILL MOVE IN WITH THE
STORM SYSTEM WITH 850MB TEMPERATURES DROPPING TO AROUND 12C ON
FRIDAY...AND THIS WILL KNOCK DOWN OUR TEMPERATURES AS LOW AS 15
DEGREES BELOW NORMAL FRIDAY AND SATURDAY...WITH HIGHS TOPPING OUT IN
THE MID-UPPER 70S BOTH DAYS.

THE UPPER LOW WILL STILL AFFECT ARIZONA INTO EARLY SATURDAY WITH A
TRAILING VORTICITY LOBE FORECAST TO SWING THROUGH SOUTH-CENTRAL AND
EASTERN ARIZONA BETWEEN 12-18Z. THIS WILL LIKELY SPARK OFF
ADDITIONAL SHOWERS AND POTENTIALLY SOME THUNDERSTORMS UNDER STEEP
MID LEVEL LAPSE RATES. AFTER 18Z SATURDAY...SUBSIDENCE ALOFT WILL
QUICKLY TAKE OVER FROM WEST TO EAST WITH SKIES CLEARING AND ONLY A
SLIGHT CHANCE OF SOME LINGERING SHOWERS OVER OUR EASTERN HIGH
TERRAIN AREAS.

SUNDAY INTO EARLY NEXT WEEK WILL TRANSITION BACK INTO MORE NORMAL
CONDITIONS WITH WEAK RIDGING ALOFT TAKING OVER AND TEMPERATURES
WARMING BACK TOWARD NORMAL STARTING NEXT MONDAY. WILL BE WATCHING
ANOTHER POTENTIAL STORM SYSTEM FOR THE MIDDLE OF NEXT WEEK DROPPING
OUT OF THE NORTHERN PACIFIC...BUT AT THIS TIME BOTH THE GFS AND
EUROPEAN KEEP IT WELL TO OUR NORTH.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

AN APPROACHING LOW PRESSURE SYSTEM WILL LEAD TO PERIODS OF
BREEZY TO WINDY CONDITIONS IN THE AFTERNOON AND EVENINGS ALONG
WITH SOUTH AND SOUTHWESTERLY FLOW ALOFT.

FOR CENTRAL ARIZONA SITES...SOUTHWEST WINDS WILL SLOWLY
BECOME LIGHT AND VARIABLE OVERNIGHT FAVORING DIURNAL
DRAINAGE PATTERNS FOLLOWED BY SOMETHING OF A REPEAT
THURSDAY AFTERNOON WITH PROLONGED SOUTHERLY COMPONENTS AND SOME
GUSTS IN THE 20-25 KTS. NO SIGNIFICANT CLOUDS EXCEPT FOR SOME
ALTOCUMULUS DECKS.

FOR SOUTHEAST CALIFORNIA...STRONG WEST WINDS OVER IMPERIAL
COUNTY WILL SLOWLY WEAKEN OVERNIGHT BEFORE RESUMING AGAIN LATE
THURSDAY AFTERNOON. MEANWHILE...THE LOWER COLORADO RIVER VALLEY WILL
HANG ON TO SOUTHERLY WINDS WITH STRENGTHENING IN THE AFTERNOON. BOTH
AREAS WILL LIKELY EXPERIENCE GUSTS OF 30-35 KTS DURING THEIR
RESPECTIVE PEAK HOURS. NO SIGNIFICANT CLOUDS EXCEPT FOR SOME
ALTOCUMULUS DECKS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE EAST...LEAVING MUCH
COOLER TEMPERATURES AND HIGHER HUMIDITY LEVELS ACROSS THE FORECAST
AREA...WITH ISOLATED SHOWERS AND THUNDERSTORMS LINGERING OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA SATURDAY AFTERNOON/EVENING.
THE TREND CHANGES SUNDAY THROUGH TUESDAY...HIGH PRESSURE ALOFT WILL
BUILD BACK INTO THE AREA FROM THE WEST...RESULTING IN A DRYING AND
WARMING TREND ALONG WITH LESS WIND. MINIMUM RH VALUES WILL LOWER
INTO THE TEENS SUNDAY...THEN FALL BELOW 15 PERCENT EARLY NEXT WEEK
WITH THE DRIER DESERTS SEEING SOME AREAS WITH SINGLE DIGIT
HUMIDITIES. HIGH TEMPERATURES OVER THE DESERTS MONDAY AND TUESDAY
WILL RISE MOSTLY INTO THE LOWER 90S.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
PREVIOUS DISCUSSION...MEYERS/KUHLMAN
AVIATION...AJ
FIRE WEATHER...MEYERS/CB

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.